Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 108, NWS Twin Cities, MN

July 18, 2019Blue Earth County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2019, 10:00 PM CDT for Blue Earth County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2019, 10:00 PM CDT (03:00 UTC)
Expired
Jul 18, 2019, 10:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS53 KMPX 190300
SVRMPX
MNC013-190345-
/O.NEW.KMPX.SV.W.0108.190719T0300Z-190719T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1000 PM CDT Thu Jul 18 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blue Earth County in south central Minnesota...

* Until 1045 PM CDT.

* At 1000 PM CDT, a severe thunderstorm was located over Good
  Thunder, or 10 miles south of Mankato, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mapleton around 1015 PM CDT.
  St. Clair around 1030 PM CDT.
  Pemberton around 1040 PM CDT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4397 9415 4410 9416 4414 9377 4389 9377
TIME...MOT...LOC 0300Z 269DEG 18KT 4402 9406 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

BORGHOFF
3 follow-up statements
791 
WWUS53 KMPX 190311
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1011 PM CDT Thu Jul 18 2019

MNC013-190345-
/O.CON.KMPX.SV.W.0108.000000T0000Z-190719T0345Z/
Blue Earth MN-
1011 PM CDT Thu Jul 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN BLUE EARTH COUNTY...

At 1011 PM CDT, a severe thunderstorm was located over Good Thunder,
or 10 miles south of Mankato, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  St. Clair and Pemberton around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4397 9411 4409 9410 4412 9377 4391 9377
TIME...MOT...LOC 0311Z 269DEG 13KT 4402 9402 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

BORGHOFF
793 
WWUS53 KMPX 190321
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1021 PM CDT Thu Jul 18 2019

MNC013-190345-
/O.CON.KMPX.SV.W.0108.000000T0000Z-190719T0345Z/
Blue Earth MN-
1021 PM CDT Thu Jul 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL BLUE EARTH COUNTY...

At 1021 PM CDT, a severe thunderstorm was located near Good Thunder,
or 10 miles south of Mankato, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  St. Clair and Pemberton around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4398 9406 4407 9406 4412 9377 4391 9377
TIME...MOT...LOC 0321Z 274DEG 8KT 4401 9397 

HAIL...1.00IN
WIND...60MPH
 
$$

BORGHOFF
292 
WWUS53 KMPX 190330
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1030 PM CDT Thu Jul 18 2019

MNC013-190340-
/O.CAN.KMPX.SV.W.0108.000000T0000Z-190719T0345Z/
Blue Earth MN-
1030 PM CDT Thu Jul 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLUE EARTH COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4398 9406 4407 9406 4412 9377 4391 9377
TIME...MOT...LOC 0329Z 269DEG 18KT 4401 9391 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:16 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 18, 3:16 PM CDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Thu Jul 18 2019

.SHORT TERM...(This evening through Friday night)
Issued at 315 PM CDT Thu Jul 18 2019

Short term concerns remain convective potential tonight and again
mainly late Friday afternoon/Friday night. Heat concerns remain
through Friday.

Clouds developed in the wake of last nights MCS and contaminated
the eastern portion of the CWA with moisture trapped under
building capping inversion. This kept temepratures in the 80s for
the most part with mid 90s heat indices where sunshine was more
prevalent. Mid level flow continues to stream east across central
CWA with a passing shower from time to time. Will need to mention
a low PoP for this into the evening. Cap across the boundary to
the far south remains, and cumulus is having a tough time
building. If storms intitiate, severe weather is likely with CAPE
values in excess of 4000 J/kg along and south of the MN/IA
border. Latest HRRR continue to initiate scattered convection
north of the boundary into the early evening. This may yet happen
and will continue to mention chance PoPs for this. Again, it would
become severe rapidly with hail and damaging winds the main
threat. Cannot rule out an isolated tornado near the surface
boundary early after initiation. Later this evening, if activity
does fire, expect it to move east and eventually southeast over
southeast MN. It may work into far southern metro into Eau Claire
WI area before midnight.

Morning convection should end early with an outside chance of
some elevated activity into the far north CWA during the day.
Otherwise, southern MN remains well capped with +14c mid level air
over the region south of the front. Will have to wait for forcing
along the front into the late afternoon/early evening for
development. This could be severe as well, mainly across the far
eastern areas.

Depending on overall cloud cover again Friday, heat will remain a
concern with heat indices forecast 100-106F across the heat
advisory area. That looks to be the worst case scenario for now.
With temepratures warming through the lower 90s and dewpoints in
the mid 70s. Will have to continue to monitor overall trends to
see if parts of the advisory need to be upgraded or expanded.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM CDT Thu Jul 18 2019

Showers and thunderstorms are expected to continue through Saturday
as the front sags south across the area. A pattern shift to cooler
and much drier weather begins on Sunday, and continues into next
week. Expect the heavy rain and strong/severe thunderstorm threat
from Friday night to be pretty much over by Saturday morning, as we
end up on the cool side of the boundary where instability and PW
values will be much lower. Scattered thunderstorms should continue
into saturday afternoon/evening as the rear exit region of the
departing jet lingers overhead and provides sufficient lift north of
the front. This precipitation should depart south of the area by
Saturday night, with Canadian high pressure and drier
conditions building into the region on Sunday.

The upper air pattern changes to one favoring drier and cooler
weather Sunday into next week, as ridging builds over the
intermountain west and results in northwest flow aloft over the
upper midwest. While a few impulses may ripple through the flow and
lead to slight precipitation chances, will continue to keep the
forecast dry next week given the lack of any substantial forcing
mechanisms. Temperatures look to return to more seasonable values
along with drier dewpoints in the upper 50s/low 60s. Some gradual
warming is possible towards the end of the week as the ridge axis
shifts more to the east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 18 2019

Most lower levels from last nights activity continued to
develop/expand MVFR cigs over the western portion of the area.
Expect this to lift further and become VFR through 19z. Remnant
showers remain to the southwest in fast west/east flow aloft. May
continue to work east and affect mainly central MN this afternoon.
Main boundary appears to be redeveloping across far southern MN
and should be the main focus for thunderstorm development late
afternoon/into tonight. May have to include at KMKT and possible
KMSP later if boundary/activity lifts farther north. Did mention
TEMPO thunder at KEAU mainly 03z-07z period. Following this we
may see stratus/fog develop over mainly west central WI tonight
and burn off/lift through 14z FRI.

KMSP...
MVFR cigs should lift through 19z then VFR trend expected.
Thunder that develops to the south may affect the field during
the evening if it lifts farther north. Have opted to use VCTS for
now. Otherwise winds will be in south and rather light becoming
southeast into Friday. Thunder threat increase again late
afternoon/evening with approach of cold front.

/OUTLOOK FOR KMSP/

Fri...VFR night. Chc TSRA. Winds SE 5-10 kts becoming N.
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Chc TSRA. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT Friday for WIZ023>028.

MN...Heat Advisory until 7 PM CDT Friday for MNZ060>063-067>070-
     074>078-082>085-091>093.

&&

SHORT TERM...DWE
LONG TERM...ETA
AVIATION...DWE
Hazardous weather outlook, Jul 18, 12:49 PM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1249 PM CDT Thu Jul 18 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1249 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible late this
afternoon and overnight across mainly southern Minnesota into a
portion of west central Wisconsin. Large hail and damaging winds
are the primary threats, along with heavy rainfall. An isolated
tornado is also possible.

A Heat Advisory is in effect from this afternoon through Friday
for south central and east central Minnesota into west central
Wisconsin. Heat indices from 95 to 105 are expected during the
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for additional thunderstorms Friday though the
weekend, with a few severe storms possible over that time period
along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon and
evening over parts of southern Minnesota.

In the hours before

Local storm report, Jul 18, 7:06 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     4 NNE WALDORF           43.98N 93.66W
07/18/2019                   WASECA             MN   TRAINED SPOTTER

            PHOTO OF FUNNEL PROVIDED BY SPOTTER.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:19 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice41 min
Jul 18, 7:32 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan43 min
Jul 19, 3:31 AM CDTExcessive Heat WarningMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 20 more18 hr
Jul 19, 11:16 AM CDTSevere Thunderstorm WarningMPXStevens44 min
Jul 19, 11:54 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens36 min
Jul 19, 12:27 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd33 min
Jul 19, 12:56 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd34 min
Jul 19, 1:26 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd20 min
Jul 19, 1:45 PM CDTSpecial Weather StatementMPXMorrison30 min
Jul 19, 2:22 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 19, 2:54 PM CDTSevere Thunderstorm WarningMPXTodd36 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd55 min
Jul 19, 3:11 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison49 min
Jul 19, 3:16 PM CDTTornado WarningMPXMorrison, Todd44 min
Jul 19, 3:42 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs48 min
Jul 19, 3:45 PM CDTSevere Thunderstorm WarningMPXMorrison45 min
Jul 19, 3:54 PM CDTTornado WarningMPXKanabec36 min
Jul 19, 4:02 PM CDTTornado WarningMPXMorrison28 min
Jul 19, 4:33 PM CDTSevere Thunderstorm WarningMPXChisago42 min
Jul 19, 4:48 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti27 min
Jul 19, 5:00 PM CDTSevere Thunderstorm WarningMPXIsanti, Mille Lacs, Sherburne30 min
Jul 19, 5:06 PM CDTSevere Thunderstorm WarningMPXChisago54 min
Jul 19, 5:15 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti30 min
Jul 19, 6:00 PM CDTSevere Thunderstorm WarningMPXChisago45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.